Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 22, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at May 19, 2009, 3:59 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 19, 2009, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2009, 3:59 AM MDT (09:59 UTC)
- In effect from
- May 19, 2009, 12:00 PM MDT
- Expired
- May 19, 2009, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4559 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 190959 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 359 AM MDT TUE MAY 19 2009 ...STRONG SOUTH WIND THIS AFTERNOON... .WINDY CONDITIONS WILL DEVELOP BY MID DAY ACROSS THE TRI-STATE AREA. THIS IS A RESULT OF THE SURFACE PRESSURE GRADIENT TIGHTENING AS LOW PRESSURE MOVES INTO THE NORTHERN PLAINS. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191800- /O.NEW.KGLD.WI.Y.0022.090519T1800Z-090520T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 359 AM MDT TUE MAY 19 2009 /459 AM CDT TUE MAY 19 2009/ ...WIND ADVISORY IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING. SOUTH WIND WILL INCREASE AROUND NOON AND CONTINUE THROUGH THE AFTERNOON AT SPEEDS RANGING FROM 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. WINDS SHOULD GRADUALLY DECREASE AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ FS
2 follow-up statements
000 WWUS73 KGLD 191740 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1140 AM MDT TUE MAY 19 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200200- /O.CON.KGLD.WI.Y.0022.090519T1800Z-090520T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 1140 AM MDT TUE MAY 19 2009 /1240 PM CDT TUE MAY 19 2009/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING. SOUTHERLY WINDS WILL CONTINUE TO INCREASE IN STRENGTH WITH SUSTAINED SPEEDS REACHING OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 THIS AFTERNOON. WINDS WILL REMAIN STRONG THE REST OF THE DAY...AND WILL SLOWLY DECREASE IN STRENGTH AFTER SUNSET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$
000 WWUS73 KGLD 200203 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 803 PM MDT TUE MAY 19 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200315- /O.EXP.KGLD.WI.Y.0022.000000T0000Z-090520T0200Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 803 PM MDT TUE MAY 19 2009 /903 PM CDT TUE MAY 19 2009/ ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. FOR THE REST OF TONIGHT...SOUTH WINDS WILL CONTINUE AT AROUND 20 MPH WITH OCCASIONAL GUSTS TO NEAR 30 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 19, 2:52 AM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 19, 2:52 AM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 AM MDT TUE MAY 19 2009
.DISCUSSION...
247 AM MDT TUE MAY 19 2009
AN UPPER RIDGE WILL BE OVER THE PLAINS TODAY BUT WILL SHIFT EAST
TONIGHT AHEAD OF A TROUGH MOVING INTO THE PACIFIC NORTHWEST.
SOUTHWEST FLOW WILL FOLLOW ON WEDNESDAY AND THEN TURN MORE SOUTHERLY
THURSDAY AHEAD OF A TROUGH OVER THE DESERT SOUTHWEST. SURFACE LOW
PRESSURE OVER WYOMING WILL SHIFT EAST INTO THE DAKOTAS SO THAT BY
WED A TROUGH WILL EXTEND A TROUGH WILL EXTEND FROM MINNESOTA
SOUTHWEST THROUGH NORTHEAST COLORADO INTO SOUTHERN NEVADA. THE
TROUGH WILL SHIFT EAST ENOUGH ON THURSDAY TO ALLOW COLDER AIR TO
FILTER INTO NORTHWEST KANSAS.
THE MAIN FORECAST ISSUES ARE WIND AND POPS AND TEMPERATURES.
THE SURFACE PRESSURE GRADIENT TIGHTENS UP THIS AFTERNOON.
METMOS/MAVMOS INDICATE A POTENTIAL WIND ADVISORY FOR THIS AFTERNOON
ACROSS THE FORECAST AREA. BUFKIT SOUNDINGS SHOW THAT 35KT WINDS
COULD MIX DOWN TO THE SURFACE. AFTER COORDINATION WITH SURROUNDING
OFFICES HAVE DECIDED TO ISSUE A WIND ADVISORY EFFECTIVE FROM 18Z
TODAY TO 02Z WED.
EVEN THOUGH RH AND WIND CRITERIA WILL BE MET FOR FIRE WEATHER OVER
PORTIONS OF THE EASTERN COLORADO ZONES...FUELS ARE IN GREENUP.
CONSEQUENTLY ANY FIRE WEATHER HIGHLIGHT OR HWO MENTIONING FIRE
DANGER IS NOT NEEDED.
A WEAK SHORTWAVE COMES AROUND THE HIGH INTO EASTERN COLORADO THIS
AFTERNOON. FORECAST SOUNDINGS INDICATE THAT STORMS SHOULD BE
TRIGGERED AROUND 20Z AND TAPER OFF BY EARLY EVENING. CURRENT SLIGHT
CHANCE FORECAST HAS THIS WELL IN HAND. ANOTHER SHORTWAVE COMES
THROUGH THE FLOW WEDNESDAY AFTERNOON/EVENING. MORE DYNAMICS ARE
INDICATED FOR THURSDAY AFTERNOON/NIGHT. CURRENT FORECAST HAS ALL OF
THESE ACCOUNTED FOR AND AGREE SO WILL NOT MAKE ANY CHANGES EXCEPT
SOME MINOR ADJUSTMENTS.
850MB TEMPERATURES STAY NEAR 30 THROUGH WED BUT THEN DROP TO 8 C ON
THURSDAY. MAX TEMPERATURES WILL RISE TO AROUND 90 TODAY AND
WEDNESDAY AND THEN FALL OFF INTO THE 60S NORTH OF THE FRONT AND
LOWER 70S SOUTH. MIN TEMPERATURES WILL BE IN THE MID/UPPER 50S
TONIGHT AND THEN COOLING TO THE LOWER/MID 50S WEDNESDAY NIGHT
FOLLOWED BY UPPER 40S AND LOWER 50S THURSDAY NIGHT.
FS
&&
.AVIATION...
1055 PM MDT MON MAY 18 2009
FOR THE 06Z TAF CYCLE...VFR CONDITIONS EXPECTED THROUGHOUT TAF
PERIOD WITH PERHAPS A FEW HIGH LEVEL CLOUDS PASSING OVERHEAD. MAIN
AVIATION CONCERN WILL BE STRONG AND GUSTY SOUTHERLY WINDS WHICH
WILL DEVELOP BY LATE MORNING AT BOTH SITES. EXPECT WIND SPEEDS
GENERALLY AROUND 25G35KTS, WITH GUSTS TO 40KTS POSSIBLE.
GJG/024
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.
NE...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ THIS EVENING FOR NEZ079>081.
CO...WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ090>092.
&&Hazardous weather outlook, May 18, 10:30 AM MDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON MAY 18 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT MON MAY 18 2009 /1130 AM CDT MON MAY 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY WARM AND DRY AIRMASS WILL BUILD OVER THE AREA TODAY. SOUTHERLY WINDS WILL GRADUALLY INCREASE TO 10 TO 20 MPH THIS AFTERNOON AND COMBINED WITH DRY CONDITIONS WILL CREATE A PERIOD OF EXTREME FIRE DANGER. EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA FROM WEDNESDAY AFTERNOON THROUGH SUNDAY. WARM...DRY AND WINDY CONDITIONS WILL ONCE AGAIN DEVELOP ACROSS THE ENTIRE AREA ON TUESDAY LEADING TO WIDESPREAD EXTREME FIRE DANGER CONDITIONS THROUGH TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Wind Advisories in Kansas, 2009Wind Advisories in Nebraska, 2009Wind Advisories in Colorado, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.